Botox use has been linked to fatal anaphylaxis. - GreenMedInfo Summary
Fatal case of BOTOX-related anaphylaxis?
J Forensic Sci. 2005 Jan;50(1):169-72. PMID: 15831014
Department of Pathology, Immunology and Laboratory Medicine, University of Florida College of Medicine, Gainesville, FL 32610-0275, USA.
Anaphylactic drug reactions are rare and often serious events. The Botulinum toxin A, marketed as BOTOX, was recently approved by the Food and Drug Administration for cervical dystonia and glabellar wrinkles, after its approved use and success with blepharospasm, strabismus, and disorders of the 7th cranial nerve. It has been well received due to its efficacy in improving facial lines. This case report documents the first death associated with a Botox-lidocaine mixture given to a woman for chronic neck and back pain. Based on the medical records, autopsy, and laboratory findings, the cause of death was determined to be anaphylaxis to the Botox-lidocaine mixture. The history, indications, off-label uses and possible future applications of Botox are reviewed as well as the uses and complications of lidocaine. Although the anaphylaxis cannot be definitively proven to be due to Botox alone, this case warns of an adverse reaction related to Botox, a drug that is rapidly expanding in range of use as well as increased usage.